Migrains

Discussion in 'Fibromyalgia Main Forum' started by Five0, May 3, 2006.

  1. Five0

    Five0 New Member

    Can anyone tell me what the best thing is for migrains. I take exedrine migraine, but I also have to sleep in order for it to go away. The last thing I want to do is sleep. God knows Iv'e got more time on my hands that I can be doing something possitive.
    Thanks
  2. starmom

    starmom New Member

    Talk to your doc about Imitrex. it is an amazing medication. I have super severe migraines and with Imitrex I can function most of the time.

    Imitrex makes all the symptoms of the migraine go away, at least for me. It can upset your stomach, and you can get a feeling of pressure on your chest. Like hands pushing down around your upper chest. But these get better with time, AND are fairly short lived.

    Imitrex is available by tablet (my favorite) in 25mg, 50 mg, and 100 mg tablets. I frequently cut my 100mgs in half so I get 2 doses from them.

    It also comes in nasal spray (awful taste, but works faster) and injection kit. The shot form is not especially painful, and works much quicker.

    Most insurance co's have a limit on how many doses you can have each month. I can get 18 tablets, 6 nasal sprays, or 3 shots a month. With several migraines a week, I go for the tablets.

    If imitrex doesn't work, there are other meds in the same class (triptans) that also work.

    If you get frequent migraines, ask you doc about a beta blocker or other preventative med. IMHO, topomax should NOT be the first one you try b/c the side effects can be very severe. Far more than other preventatives.

    Hope this helps.

    Susie
  3. texasmaia

    texasmaia New Member

    I have suffered with migraines for years.

    Docs will take (themselves) and have told me this combination:

    2 Tylenol
    2 Ibuprophen
    1 Coke or Pepsi or Dr. Pepper

    Don't know what the combination is and they say it wont hurt you, it worked for me most of the time in the beginning.

    I then used Imitrex as Susie told you. Worked wonders but always took 2 hours. Doc said take another in two hours if it hasn't done anything. I could nearly set a clock by it. Two hours and it was gone.

    Then my migraines were hitting me 3-4 times a week! I requested Topamax. It is a strong drug, however, a full dose is 400 mg and I take 25 mg a day. So just a tiny bit and in almost a year I have only had 5 migraines!!!! WoooooHoooooo!!!! This has been a miracle drug for me. Only side effect has been dry mouth, but I can dang sure handle that.

    Don't know where you are with migraines, how often, how severe, but maybe you can try one of the above.

    Hope you find relief, they are a life stopper.

    Maia
  4. Slangx

    Slangx New Member

    Hi there,

    I have a couple things to say first:

    1. Excedrine Migraine is nothing more than regular Excedrine. If you read the label, it's the same stuff. They're just marketing it as a migraine med because it contains caffeine. Ticks me off.

    For a "small" headache, caffeine can help because it constricts the swollen blood vessels in your head. But for a true migraine, especially if it's already full blown? No way.

    2. The tylenol/ibuprofen/coffee or coke remedy: Same response as above.

    As for the Imitrex nasal spray, yes it works, fairly quickly even when the migraine has a strong hold on you already (I usually wake up with them, so they've already had a chance to brew & grow). But OOOHHH the nasty taste!! And if you've already got the nausea too, forget it. You'll hurl.

    Same goes for the pill. You'll just throw it up. Plus the pill takes too long when you're in that kind of severe pain.

    Me - I go for the injection. I do it as soon as I realize it's true migraine coming on (and not a pinched occipital nerve, or something else). The injection comes in a "stat-dose" pen (like an epi-pen I guess?). You just place it on your skin & press the button. It despenses itself. No need to really learn how to give a shot.

    Nausea: Phenergan/Tigan for that. Pills or suppositories. Like I said above, I avoid pills when nauseated, because I'll just throw it back up. The suppositories WORK, and even somehow have some sort of calming property to them.

    I don't know about you guys, but when I'm in the throes of that kind of pain, I tense up & fight against it unknowingly. Somehow those nausea supps. help me relax & let the medicine work, & let me settle down & quit freaking out.

    Then I drift off to sleep.

    Or if I've caught it all early enough, I can actually get on with my day after I administer the shot.

    Right now I'm on a preventative & it seems to be helping. It's called Zonegran. I tried Topamax first & didn't get past 2 days with it. The nighttime twitching was unbearable for me. My neuro said I'd feel "tingly"... but if your legs jumping out of bed on their own is her definition of "tingly", she can stuff it. (haha). I've noticed no side effects with Zonegran, & I've been on it 5-6 weeks now.

    I was having a cycle of migraines (and ER visits), 2-3x a week, for about 4 weeks when my neuro put me on the preventative.

    Good luck!
    C.
  5. no1buddybear

    no1buddybear New Member

    I take Pizotifen, a medication that prevents migraines. Really good, but weight gain is a side effect. I also take Tramadol if it does come to anything.

    no1buddybear
  6. kalina

    kalina New Member

    Five0, you don't say how often you have migraines. If they are frequent (more than 2-3 times per month), have you seen a neurologist to discuss preventive medications? Once a migraine hits, many people respond well to triptans (like Imitrex) if they take it at the beginning of an attack.

    By the way, if you take triptans you may want to consider taking them in the form of injection or nasal spray. I posted this info on another topic, but I thought it was interesting:

    A study this January showed that migraineurs have a condition called "gastric stasis," or delayed emptying of their stomachs by about 80%. Strangely enough, this is not the cause of nausea (that process happens in the brain and not the stomach), since gastric stasis exists even in the absence of migraine attacks.

    These new findings are causing drug companies to look more closely at alternatives to oral migraine meds, since they aren't absorbed well if the stomach doesn't empty normally.

    Kalina
  7. noodle11

    noodle11 New Member

    Hi,

    I take Axert. Imitrex made me nauseous and very shaky. I don't have any side effects with Axert, and it usually knocks out my headache in 15-30 minutes. The good thing about it is that you don't have to take it right at the onset of the headache to work like most migraine medicines.